Wednesday, August 10, 2011

What Causes Excessive Sweating?


 I saw a patient earlier this week troubled by excessive sweating.
He came into the office dripping in sweat, unlike his wife who remained dry and cool.
He told me he’d sweat anytime even when he was sitting still in a cool room. He had this sweating problem for about 3 months. 

What caused his excessive sweating?

There are many causes for excessive sweating. One hormonal cause of excessive sweating is an overactive thyroid. Most doctors know about overactive thyroid and check for it. Overactive thyroid is known as hyperthyroidism.

People with hyperthyroidism often feel hot when most other people feel cool or comfortable. People with hyperthyroidism often have other symptoms like weight loss, shakiness or jitteriness and feeling their heart beat fast.

And there are many other symptoms common in people with hyperthyroidism. Excessive sweating is just one of those possible symptoms. Endocrinologists, like those in our practice, are experts on hyperthyroidism.

But there is a far more common cause of excessive sweating. And many doctors, even endocrinologists, overlook this cause or don't know about it.
My patient did not have hyperthyroidism. He had a drug causing his excessive sweating.

Anti-depressant medications that work at least partly on serotonin frequently cause excessive sweating as a side effect. Some, but not all, of those type of anti-depressant medications are listed below with the brand names shown in parentheses:
·      paroxetine (Paxil)
·      sertraline (Zoloft)
·      citalopram (Celexa)
·      escitalopram (Lexapro)
·      fluoxetine (Prozac)
·      milnacipran (Savella)
·      venlafaxine (Effexor)
·      duloxetine (Cymbalta)
·      desvenlafaxine (Pristiq)

In my experience, some of these drugs are more likely to cause excessive sweating than others. And, of course, there are other possible side effects of anti-depressant medications.

In my view, paroxetine is about the worst of the lot (above) when it comes to side effects.

On the whole, many of these anti-depressants are very helpful medications.

But my main point here is this: keep in mind that some anti-depressant drugs can cause excessive sweating.
Often a cautious change to a different drug can be no sweat.






2 comments:

  1. Hi Dr.Weiss,
    Very interested in your post re:anti-depressants and excessive sweating. Currently taking citalopram 20mg qd and just related the increased sweating to "hot flashes" returning after a 3 yr absence. I would describe them as sudden onset, lasting 1-2 min probably 3-4 times per day. So I consulted with J. Iafelice,MD and he recommended Combi-patch (HRT)and they did decrease but not entirely.
    What to do? What to do?
    What change in anti-depressants do you generally recommend? I will confer with my PCP of course if you have a recommendation.
    Thanks, appreciate your site..very informative, will be sharing with friends and co-workers!
    Hope all is well with you and your family.
    Regards..Maureen

    ReplyDelete
  2. The improvement you noticed suggests that female hormones, more so than neurotransmitters, are related to your feelings of being hot and sweaty. In general, buproprion (generic for Wellbutrin), vilazodone (a new agent called Viibryd) and mirtazapine (generic for Remeron)would not be expected to cause sweating or feeling hot. The last drug listed tends to cause weight gain while the other two are weight neutral.Some people will lose weight with bupropion. Nefazodone (previously marketed as Serzone) is related to Viibryd but is used less these days because of a risk, although very very low of liver damage.

    ReplyDelete